Welcome to the CCO Site

Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education. 

Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.

Submit

How I Manage the Practical Aspects of Incretins: Dosing, Adverse Events, and Risks

Kristina M. Utzschneider, MD

Assistant Professor, Medicine
Division of Metabolism, Endocrinology and Nutrition
University of Washington
Seattle, Washington


Kristina M. Utzschneider, MD has no relevant conflicts of interest to report.


View ClinicalThoughts from this Author

Released: April 12, 2021

In this commentary, I answer some of the more practical questions from learners in my webinar, “Ushering in a New Era of Sustainable Weight Loss With Incretin-Based Therapies.”

How do I start, titrate, and switch between GLP-1 receptor agonists? 
Start low and go slow to minimize adverse events and to maximize the highest tolerated dose.

For daily liraglutide, the dosing schedule is to start at 0.6 mg/day and increase weekly. For once-weekly GLP-1 receptor agonists, the typical dosing schedule is to start at the lowest dose and increase every 4 weeks. It is OK to hold the dose or even decrease it, if needed. You can always try to increase the dose again later.

When switching from one GLP-1 receptor agonist to another, I usually switch to what I think will be an equivalent dose or slightly lower, and then I titrate up.

What steps can I take to minimize or treat the gastrointestinal adverse events from incretin-based therapy?
In addition to a slow dose titration, other medications and advice can help to reduce adverse events, which are mainly gastrointestinal.

Because GLP-1 acts to slow gastric emptying, I remind patients to eat more slowly, decrease the size of their meals, and stop when they are full.

Nausea, which is centrally mediated, usually improves with time on continued treatment. However, in select patients, nausea can persist and cause vomiting. In addition to a trial of dose reduction, antiemetics, such as ondansetron or metoclopramide, may be used as needed in such patients.

Diarrhea can respond to medications like loperamide. If the patient is also receiving metformin, I have found reduction of the metformin dose to be helpful.

For constipation, increasing fiber or using traditional over-the-counter medications can be considered.

Is it safe to use a GLP-1 receptor agonist in a patient with a history of pancreatitis? Should I monitor with lipase or amylase?
The issue of pancreatitis with GLP-1 receptor agonist therapy remains controversial. Although animal models suggested that GLP-1 receptor agonists could cause chronic pancreatitis and pancreatic cancer, meta-analyses both of randomized clinical trials and observational studies have not identified an increased risk of either.

Pooled data from the SCALE trials showed that high-dose liraglutide was associated with a small (7%) increase in amylase and a 31% increase in lipase. However, an elevated lipase did not predict acute pancreatitis, and therefore, routine monitoring is not helpful. Although 12 participants developed acute pancreatitis in the liraglutide arms (while receiving or after stopping treatment) vs only 1 in the placebo arms, it was estimated that 50% of the cases may have been related to gallstones. If a patient has a history of gallstone pancreatitis and had a cholecystectomy, it seems reasonable to try a GLP-1 receptor agonist.

I try to mitigate other potential causes of pancreatitis, such as triglycerides close to 1000 mg/dL, and I do not use GLP-1 receptor agonists in patients with a history of unexplained or chronic pancreatitis. I routinely ask about abdominal pain as well as other gastrointestinal symptoms and counsel patients about symptoms of pancreatitis.

Right now, there are not enough data to comment on risk associated with high-dose semaglutide or tirzepatide.

What about risk of gallstones? Should we prescreen our patients?
An increased risk of symptomatic gallstones and acute cholecystitis with GLP-1 receptor agonist therapy was noted in both a large population-based observational analysis of GLP-1 receptor agonists as well as the SCALE trials of high-dose liraglutide. Although not an absolute contraindication, and whereas prescreening for gallstone disease is not recommended, healthcare professionals should be aware of the risk and monitor patients for bile duct–related issues.

Your Thoughts
What are your thoughts on the dosing and potential adverse events and risks of GLP-1 receptor agonists? Answer the polling question and share your thoughts in the comments box below.

Provided by Endocrine Society

For questions about content or obtaining CME credit, please contact the Endocrine Society at www.education.endocrine.org/contact.

In collaboration with Clinical Care Options
Supported by an educational grant from
Novo Nordisk Inc.

Leaving the CCO site

You are now leaving the CCO site. The new destination site may have different terms of use and privacy policy.

Continue